This communication is to remind you about the risk of hypersensitivity reaction in infants and children receiving Nevirapine which may have fatal outcomes.
The National Pharmacovigilance Centre has received cases of preventable death as a result of septicaemia which was secondary to Nevirapine hypersensitivity. When children develop rash due to Nevirapine hypersensitivity and the care takers do not seek treatment or practice proper hygiene, the rash may become infected and the infection deteriorates into septicaemia.
Nevirapine is a non-nucleoside reverse transcriptase inhibitors (NNRTIs) approved for the treatment of HIV infection in adults and children. Approximately 7% of patients who commence Nevirapine-containing antiretroviral therapy (ART) experience hypersensitivity reactions which may manifest as rashes, hepatotoxicity, or both.
Infants and children on Nevirapine may develop a hypersensitivity rash which can be mistaken for a heat rash or nappy rash. It is very important that parents, guardians and care takers of children and infants using Nevirapine are aware of Nevirapine hypersensitivity and report to a health worker the moment a child in their care receiving Nevirapine develops a rash.
Health workers are advised by NDA to:
1. Advise parents, guardians and care takers of children and infants who are receiving Nevirapine to report to a health care worker if the child develops any rash. Care takers of children who develop a rash due to Nevirapine hypersensitivity should be advised to handle the children with utmost hygiene to prevent the rash from getting infected.
2. Report adverse drug reactions and any other medicine related concerns to NDA by email at firstname.lastname@example.org or Tel 0414-255665 or Whatsapp 0791415555.
Thank you for your continued cooperation
Helen Byomire Ndagije
DIRECTOR PRODUCT SAFETY